Swollen legs due to diltizem


I have permanet AF

I've bee told by my EP that my swoolen legs and feet ( mainly right leg) is almost definitely caused by diltizem

I'm asthmatic so it's the only drug I can have

I also feel sickly most mornings

The only other drug is perindopril for blood pressure

120 morn 120 evening of diltizem and 2 of perindopril

My legs are almost back to normal in the morn after a nights sleep

I'm male 60 and overweight

Other than that I'm ok

Water tablets don't seem to help so I don't use them

I've been told by EP a pacemaker and sinus node ablation would get me off drugs but won't cure AF

But should ease legs

Don't fancy that option really

I havnt been offered an ablation

I've had 2 cadio versions but reverted back to AF both times a few days later

I am not on a blood thiner but EP hAs said at 65 my birthday present from him would be a wafrin substitute

Anyone got any ideas how to help legs

12 Replies

  • Oh how I despair some days. Does he think that miracles happen on birthdays and suddenly you need anticoagulation. (Not blood thinners please as they don't) With your blood pressure problems you are already at risk of stroke regardless of any other problems you may have. Please go to AF Association website and look up CHADSVASC to see what your risk is. Even treated blood pressure makes your score at least 1 and this is added to the fact that you are five times more at risk of stroke just by having AF.


  • I have spoke at length with EP about Anti coagulation

    And chads scores and he still says I'll be fine

    I see him every six months

    Seems like everyone in AF once diagnosed as I was too are given warfrin

    By cardio guys but after failed cardio version

    I was discharged on diltizem digoxin warfrin peridipril and told nothing could be done

    EP. Took me off digoxin and diltizem put me on dronadrone and then tried a further cardio version

    But dropped back into AF a few days later

    He put me back on diltizem

    Took me off warfrin

    So bob he is seeing me I have regular ECG s surely that is better than sorry we can't do anything your discharged on drugs don't need to see you anymore

    After a three min time slot his passing comment was would I stay on warfrin

    Probably !

    Who do you trust a guy who deals day in day out with AF and is deemed to be one of the best in the country ?

    Seeing him every six months and a contact number for help

    Or no one cos I was discharged ? By a cardio doc

    Who gave me 3 mins of his time !!!

  • Bob

    Also question was about swollen legs not rat poison. That's another term for blood thiner ( we all know it doesn't thin blood bob just easier to type )

    What qualifications have you in regard to AF

    Or is your experience based on your own journey and other people's comments

    I am passing on my journey on here in the hope people benifit

    But I can't comment on who's right or wrong

    I have to trust my EP

    Hope he is right

  • Hi,

    There is a very simple resolution to whether you should be on a blood thinner,anticoagulant,rat poison or whatever other name it goes under...

    Simple just ask the EP to sign a disclaimer stating that you are on no risk of a stroke prior to your 65th Birthday....

    We are all in the same boat one way or another and whilst many of us are not medically trained we are all "experts by experience" and we are doing our very best to help and support each other....

    Also I would be concerned as to why one leg was affect have you had an injury sometime on that leg....


  • Hi carol

    I have it in writing regarding warfarin or similar and my Chad scores

    Btw I love the fact this forum is helpful

    And I see bobs comments on most stuff

    But there is no need for Bob to dispare at my EP decision to give me warfarin or similar at 65 and not now

    I haven't had an injury so I take comfort from buff fly comments as we seem to be in a similar position

    That of course makes this forum so very informative

    Hope Bob forgives my direct approach


  • Ha,Bob is the epitamy of calmness and serenity and furthermore he is not called Saint Bob for nothing...So I wouldn't worry to much about that...Carol...

  • Hi Bob, of course you are correct re calling anticoagulants blood thinners but my Rivaroxaban safety card for my purse refers to it as a blood thinner, probably for practical reasons.

  • At AF A we have been trying to rid the world of this misnomer for years and when I proof read the new booklet on ablation I changed every one! Bet some get slid back in again though.LOL Same with ref to rat poison which is never helpful. Thing is warfarin hasn't been used for that in many years as it doesn't work! Whoever thought that giving it to rats on Vit K rich grain was a good idea hadn't thought about it.

  • I have the same problem on 240mg Diltiazem Prolonged release capsules. I asked the same question and had some helpful replies so you could probably find them by doing a site search. I was going to ask my GP for water tabs but it seems they are not very helpful sadly.

    Only advice I can give is maybe change brand or ask for modified release capsules if not taking them already. Also be sure that you always have the same brand, I have had an ongoing tussle with my GP over that but the thinking is that the body needs time to adjust to the formula and if you keep changing brand it upsets you all over again. I feel much better since being on only one brand.

    I try to lie down for half an hour every afternoon which seems to help, also been told to cut down on fluids as well as drink more fluid to help constipation caused by - guess what! Work that one out.....

    As for the sicky feeling it seems you need to keep your stomach lined so snacks are good but I have Ranitidine to take at night which helps. I find between the fluid and the hungry feelings I am putting on weight, can't win! So only option for losing weight is more exercise, not so easy if you have asthma and AF......

    I would bite the EPs hand off if offered a pacemaker but I am 70 so that makes a difference I know.

    Have to say it is quite nice to meet someone with exactly the same problems - big hug!

  • Can I give you my mobile number id love to talk on the phone to someone in a similar boat

    My email is info@hardmanhomes.co.uk

    Send me email and I'll give you my mobile

    Only if your happy with that of course

  • Hi, I'd rather not give out my mobile number for several reasons but mostly because I have a very limited contract and save my chat time for family!

    I'll pm you

  • Understand totally

You may also like...